Illinois, 2017

Hail in Illinois, March 20, 2017

March 20, 2017 · NWS PAH · 2 events in 2 counties and zones

An east-west line of showers and thunderstorms sagged slowly southward across southern Illinois during the afternoon. A few of the strongest storms produced hail up to the size of dimes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An east-west line of showers and thunderstorms sagged slowly southward across southern Illinois during the afternoon. A few of the strongest storms produced hail up to the size of dimes. The showers and storms occurred south of a stationary front along the Interstate 64 corridor of southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 20, 11:55 AM CST, 40 minutes earlier.

Area forecast discussion, Mar 20, 11:55 AM CST, 40 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1255 PM CDT Mon Mar 20 2017

.UPDATE...
Issued at 1255 PM CDT Mon Mar 20 2017

Updated aviation discussion for 18Z TAFs.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 253 AM CDT Mon Mar 20 2017

We inherit a warm sectoring lower troposphere in the near term
Today, with active convection already initiating to our north.
That's where some energy aloft is shooting out/overtop the actual
boundary, which looks poised to sag southward toward the FA today.
The difficulty comes with the modeling. All suggest a
destabilizing atmosphere with thunder supportive indices, with
0-1KM MU Capes from several hundred J/KG2 upwards to near 2000
J/KG2, depending upon the model. At the same time, models are
warming mid levels from the southwest, which may compete against
the otherwise favorable parameters and inhibit free parcel uplift.
If so, it'll take the boundary's entry into play, to make for more
active convective chances. That'll come later in the day, into
tonight. Therefore, we'll start with a small Pop north, and expand
that Pop southward and westward with time, as this occurs. Another
shot of energy shoots overtop the boundary during the Tuesday-
Tuesday night time period. This will markedly spike Pops, upwards
into the likely/categorical range. 00Z models displace the
boundary further south, but elevated instability still supports
overrunning convection, for about the south half of the FA, so
we'll modify the (thunder) grids accordingly. During the
pm/evening hours, differential heating on modified sounding data
indicates surface based CAPEs upwards to 1500 J/KG in the peak
axis near the front, with incoming jet streak topping off 0-6KM
shear at the same time. This instability/jet enhancement
intersection with the boundary results in a Marginal Risk of Svr
Storms during the pm/evening hours, for far SEMO/SWKY, but
probably, is best pointed toward the peak axis in West-Central TN
and southeastward from there. Alot will just depend upon
convection initiation and actual boundary location at the time of
peak heating. Damaging winds/large hail will both be svr storm
possible hazards.

Canadian CP airmass settles overtop the Great Lakes during the mid
week under surface High pressure, and this air gradually invades
the lower Ohio valley with cooler/drier filtration Wed-Wed night.
Blended models still suggest rimfire convection, but we'll seek to
minimize that, pending our neighbors' collab agreement.

.LONG TERM...(Thursday through Sunday)
Issued at 253 AM CDT Mon Mar 20 2017

Confidence continues to improve with timing and even strength of the
systems in the extended.

High pressure will still be in control of the weather pattern
beginning the long term, but will slowly be shifting to the east
toward the end of the week. However upper level ridging builds
into the region Thursday. This should keep most areas dry. In
contrast at the surface a warm front will lift north of the region
placing the quad state in the warm sector late Thursday into
Friday. This could set off some WAA showers but the ridging should
negate most any rainfall. In addition the available moisture is
rather shallow for that time frame. Overnight Friday we finally
have a deep column of available moisture with mild instability
starting to develop ahead of the next system. The vertically
stacked cut off low will still be fairly progressive in its
eastward track. Also since it is vertically stacked would expect
it to start to fill and lose some of its intensity as it moves
east of the region. PW do get up to 1.25" but instability is low
to moderate with the deep moisture with LI's negative one and
CAPEs under 500 j/kg2. Low level winds are 50 knots plus as low as
925 mb but remain unidirectional. So the main threat would be
wind and heavy rain. During the day Saturday instability increases
but available moisture decreases. By Sunday most of the precip
should be moving out if not already east of the area. Friday
should be the warmest day with temps well above normal as the warm
front lifts north of the region. Monday appears to warm above
normal as well when upper level ridging builds back into the area.
Other days will be near seasonal temperatures.

&&

.AVIATION...
Issued at 1255 PM CDT Mon Mar 20 2017

Primarily VFR conditions will prevail through at least midnight. The
only exception would be beneath isolated to scattered shower
activity, which should be short-lived. Introduced a vicinity thunder
mention at both KCGI and KPAH to account for the narrow band of
showers and thunderstorms which has developed along and just north
of Route 13 in southern Illinois and is expected to drift southward
into the afternoon. The shower and thunderstorm potential tonight
into Tuesday morning is less certain, but cannot be discounted as a
cold front drops south through the area. Left out any precipitation
mention for now given the anticipated low coverage of activity. A
deck of MVFR stratus should overspread the area as winds turn
northerly behind the frontal passage overnight into Tuesday morning.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Mar 20, 12:30 PM CST, 5 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
130 PM CDT Mon Mar 20 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-211000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
130 PM CDT Mon Mar 20 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms are possible this afternoon,
primarily over portions of southern Illinois, southeast Missouri,
and western Kentucky. The chance of thunderstorms expands to include
the entire region tonight.

Most of the storms should remain below severe levels with locally
heavy rain, lightning, and small hail the primary concerns. However,
a couple of stronger storms may be capable of producing marginally
severe hail this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The chance of thunderstorms continues Tuesday into Tuesday night.
The best chance of thunderstorms, including the chance of strong
storms, comes Tuesday afternoon and evening, across far southeast
Missouri and southwest Kentucky, where a Marginal Risk of severe
storms exists. Damaging winds and large hail are the severe
weather hazards that potentially may occur. Otherwise, heavy rain
and lightning are general storm associated hazards expected.

Thunderstorm chances Friday night into Saturday will bring heavy
rain and lightning as the primary storm associated hazards.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the latest forecast and updates for any
potential activations.

In the hours before

Special weather statement, Mar 20, 12:34 PM CST, 1 minute before
Special Weather Statement
National Weather Service Paducah KY
134 PM CDT MON MAR 20 2017

ILZ084-085-088-089-201915-
Jackson IL-Union IL-Williamson IL-Johnson IL-
134 PM CDT MON MAR 20 2017

...SPECIAL WEATHER STATEMENT...

At 131 PM CDT, Doppler radar was tracking a strong thunderstorm near
Murphysboro, moving east southeast at 35 mph.

Hail of up one half inch in diameter is possible with the storms.
Most of the hail will remain small, closer to pea size as the
activity continues across Jackson and Williamson counties through
230 pm, possibly reaching northern Union and Johnson counties.

Locations impacted include...
Carbondale, Marion, Herrin, Murphysboro, Carterville, De Soto,
Crainville, Cambria, Energy, Goreville, Pittsburg, Cedar Lake Area,
Makanda, Whiteash, Gorham and Spillertown.

LAT...LON 3776 8880 3749 8904 3771 8956 3785 8943
TIME...MOT...LOC 1831Z 291DEG 29KT 3776 8929

CN

The radar

The Paducah radar (KPAH), 92 km away, was scanning. The volume nearest the first event began at 18:35 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Jackson

When
March 20, 12:35 PM CST
Where
Jackson County, Murphysboro
Measured
0.75 in hail
Reported by
Public
Coordinates
37.770, -89.330

Hail, Hardin

When
March 20, 1:33 PM CST
Where
Hardin County, Rosiclare
Measured
0.75 in hail
Reported by
Public
Coordinates
37.420, -88.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684039, 684041.